Clinical Review

Association Between Proton Pump Inhibitor Exposure and Clostridium difficile Infection in Elderly, Hospitalized Patients

This study did not find a statistically significant association between Clostridium difficile 
infections and use of proton pump inhibitors.

Author and Disclosure Information

 

References

Clostridium difficile infection (CDI) is the result of a Gram-positive bacterium, whose exotoxins are commonly associated with infectious, watery diarrhea.1Clostridium difficile infection is associated with a significant cost burden, and over the past several years, the incidence and severity of CDI have been on the rise.2,3

There are several known risk factors for CDI. The most well-elucidated risk factor is the use of antibiotics, especially fluoroquinolones, clindamycin, broad-spectrum penicillins, and broad-spectrum cephalosporins.4,5 Other risk factors include advancing age, immunosuppression, a high burden of comorbidities, hospitalization, and antineoplastic agent use.6-8 Over the past decade, gastric acid 
suppression has come under increased scrutiny as a possible risk factor for CDI; specifically, exposure to proton pump inhibitors (PPIs) and histamine 2 receptor antagonists (H2RAs).8-14 With the reported overuse of PPIs, the importance of understanding safety risks associated with these agents is becoming increasingly necessary.15

In 2012, the FDA issued a public safety announcement reporting a possible association between CDI and patients undergoing treatment with PPIs.16 A large meta-analysis by Janarthanan and colleagues in 2012 evaluated 23 studies with nearly 300,000 patients, showing a 1.6-fold increase in CDI in patients exposed to a PPI.8 Another large meta-analysis noted that 39 studies showed a statistically significant association between PPI use and the risk of developing CDI (odds ratio [OR] 1.74) compared with nonusers.17 A recent study by McDonald and colleagues demonstrated patients with continuous PPI use had an elevated risk of CDI recurrence compared with patients not on continuous PPI therapy.18 These large studies did not focus analysis on elderly, hospitalized patients with significant comorbidities. There are several proposed mechanisms for the reported association between PPI use and CDI. The most widely accepted mechanism is that gastric acid suppression disrupts normal gastrointestinal flora and allows for bacterial overgrowth.19-21There are few studies that have evaluated the association between PPI use and CDI in elderly, hospitalized patients. Studies conducted in a similar patient population have demonstrated no association between PPI use and CDI.22,23 Shah and colleagues reported that treatment with gastric acid antisecretory agents does not increase the risk of developing CDI among elderly, hospitalized patients who also had severe disability.23 Lowe and colleagues demonstrated no association between PPI therapy and hospitalization for elderly outpatients with CDI.22 A study was needed to determine the association between PPI use and CDI in hospitalized, elderly patients with a high burden of comorbidities.

Related: Cleaning Up? Microfiber May Be Better

Objectives

The primary objective of this study was to determine whether there is an association between PPI exposure and CDI in elderly, hospitalized patients. The secondary objective was to determine the risk factors for the development of CDI in elderly, hospitalized patients.

Methods

Approval for this study was obtained from the Emory University Institutional Review Board and the VA Research and Development Committee. The study was a single-center, retrospective, medical record review of patients with a CDI polymerase chain reaction (PCR) assay, conducted at the Atlanta VAMC between August 20, 2011, and August 20, 2013.

Two reports for the study period were generated from TheraDoc (Premier Inc., Salt Lake City, UT) medical record software: all patients with a positive CDI PCR assay and all patients with a negative CDI PCR assay. All adult inpatients aged ≥ 18 years with a positive CDI PCR assay and diarrhea were included. Patients with CDI were randomly matched 1:1, based on age, with a control patient from a large sample of eligible CDI negative assays. Any duplicate positive CDI PCR assays were deleted, and only the first positive test was analyzed. Confirmation that PCR assay with liquid stool was being performed per manufacturer recommendations was obtained from microbiology laboratory staff.

Patient-specific data were collected from the VA Computerized Patient Record System (CPRS). Potential covariates for analyses were selected based on previous literature regarding possible associations between PPI and CDI. Data were collected on patient age, gender, PPI exposure, PPI agent, PPI dose, concomitant medications, high-risk antibiotic use, comorbidities (including diabetes, chronic renal failure, liver disease, anemia, coagulopathy, myocardial infarction, chronic heart failure, peripheral vascular disease, chronic obstructive pulmonary disease, hypertension, hypothyroidism, and any alcohol or drug abuse), length of hospital stay, bed location, and first vs recurrent CDI. Proton pump inhibitor exposure was defined as use of any PPI during hospitalization or within 2 months prior to hospitalization. High-risk antibiotics were defined as fluoroquinolones, broad-spectrum penicillins, broad-spectrum cephalosporins, and clindamycin.

Statistical Analysis

Two-sided Wilcoxon rank sum and chi-square tests were used to compare the selected variables between CDI cases and non-CDI controls. A multivariate logistic regression model was fitted to the data using CDI as the outcome and PPI use as the main exposure of interest. The large number of covariates of interest relative to the sample size suggests conditional maximum likelihood methods of estimation.24

Pages

Recommended Reading

Efficacy of Patient Aligned Care Team Pharmacist Services in Reaching Diabetes and Hyperlipidemia Treatment Goals
Federal Practitioner
Evaluating Sorafenib in Veterans With Advanced Hepatocellular Carcinoma
Federal Practitioner
Idiopathic Intracranial Hypertension in Pregnancy
Federal Practitioner
Assessment of High Staphylococcus aureus MIC and Poor Patient Outcomes
Federal Practitioner
10 Apps for Veterans to Improve Health and Wellness
Federal Practitioner

Related Articles